Montana, 2007

Flash Flood and Heavy Rain in Montana, June 6 to 7, 2007

June 6 to 7, 2007 · NWS GGW · 2 events in 1 county or zone

Showers and thunderstorms produced heavy rainfall in excess of 3 inches across portions of northeast Montana on June 6th into the early morning hours of the 7th. The heavy rain led to flash flooding and flooding of small streams and creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Showers and thunderstorms produced heavy rainfall in excess of 3 inches across portions of northeast Montana on June 6th into the early morning hours of the 7th. The heavy rain led to flash flooding and flooding of small streams and creeks. The most significant flooding was in Prairie County where Interstate 94 was under a foot of water during the late evening/early morning hours along the Prairie/Custer County border. There were also reports of flooding along Timber and Cherry Creeks in Western Prairie County where fences were washed out and gravel roads had washouts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 6, 1:53 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 6, 1:53 PM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
253 PM MDT WED JUN 6 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
CLOSED UPPER LOW IS MOVING EAST INTO WY...WITH CIRCULATION SEEN
WELL ON SATELLITE PICTURES...WHICH SHOWS PLENTIFUL MOISTURE THRU
THE INTER MOUNTAIN WEST AND ROCKIES. THIS WILL BE ROTATING N INTO
OUR AREA REST OF THE AFTERNOON AND EVENING. AIRMASS UNSTABLE
ENOUGH FOR ISOLATED TSTORMS WITH THIS EARLY THIS EVENING...THEN
STABILIZES OVERNIGHT. THE SEVERE RISK HAS FADED THOUGH...WITH
UPPER CIRCULATION TURNING SE...RESULTING IN LITTLE SHEAR...WHILE
CONSIDERABLE CLOUDINESS HAS LIMITED SOLAR WARMING OF LOWER LAYERS
AS WELL AS THE COLD FRONT WHICH HAS ENTERED OUR N.

MODELS CONTINUE TO SHOW WIDESPREAD HEAVY RAIN ACROSS OUR AREA
TONIGHT...BUT SYSTEM REMAINS PROGRESSIVE SO RAIN WILL END RATHER
QUICKLY THU. MODELS HAVE TRENDED FURTHER SOUTH WITH THE LOW...SO
AMOUNTS NE MT NOT QUITE AS HEAVY...BUT WIDESPREAD STRONG LIFT AND
HIGH RELATIVE HUMIDITY TO ENSURE RAIN...WITH PRECIP WATER ON
FORECAST SOUNDINGS WELL OVER AN INCH. INTERESTING COOL AIR PUSH
FROM THE N ENCHANCING THE PRECIP...AND MODELS DROP 850 MB TEMPS
TO AS LOW AS 3C IN OUR NE BY THU MORN. WILL LOWER TONIGHTS LOWS.

WINDY WEATHER AND LAKE WIND ADVISORY ON TRACK WITH TIGHTENING
SURFACE PRESSURE GRADIENTS ON MSAS ANALYSIS JUST TO OUR NORTH AND
MODELS CONTINUE THIS TREND WITH COLD FRONT FROM THE NORTH
TONIGHT. 850 MB WINDS REACH TO 50 KT IN OUR EAST OVERNIGHT AND
EARLY MORN...BUT LAPSE RATES NOT QUITE FAVORABLE...AND MIXED
LAYER NOT DEEP ENOUGH FOR THAT STRONG OF SPEEDS AT THE SURFACE.
WILL FINE TUNE THOUGH TO END WINDS QUICKER THU EVE.

MODELS DROP MEAN RH TO UNDER 30 PCT WITH DRY AIRMASS DROPPING DEW
POINTS TO THE UPPER 30S THU AFTERNOON FROM THE NW...BUT WITH COOL
ADVECTION AS WELL. QUIET DAY FRIDAY UNDER DRY AND FAIRLY STABLE
WESTERLY FLOW AT ALL LEVELS WITH SOME WARMING. SIMONSEN

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
GENERALLY ZONAL UPPER LEVEL FLOW TO BEGIN THE EXTENDED PERIOD. SOME
SLIGHT DIFFERENCES BETWEEN ECMWF AND GFS INITIALLY WITH GFS
SHOWING SLIGHT RIDGING SATURDAY. BY SUNDAY EVENING AN UPPER LOW
OFF THE COAST OF BRITISH COLUMBIA WILL PUSH MOISTURE AND UNSTABLE
CONDITIONS INTO THE FORECAST AREA FOR AN SMALL CHANCE OF
THUNDERSTORMS THROUGH SUNDAY EVENING. BY LATE MONDAY DIFFERENCES
BETWEEN ECMWF AND GFS BECOME MORE PRONOUNCED. IN ANY CASE THE AREA
WILL REMAIN UNDER THE INFLUENCE OF THE UPPER TROUGH THROUGH THE
REMAINDER OF THE EXTENDED PERIOD. MINOR CHANCES WERE MADE TO THE
WEEKEND POPS BUT OTHERWISE FEW CHANCES MADE TO EXTENDED GRIDS. SCT

PREVIOUS DISCUSSION... THE UPPER LOW THAT WILL BE
AFFECTING THE AREA IN THE SHORT TERM LIFTS NORTHEAST AND MERGES
WITH THE HUDSON BAY LOW BY THE START OF THE EXTENDED PERIOD. IN
THE WAKE OF THE LOW THE LOCAL AREA IS IN QUASI-ZONAL FLOW THROUGH
THE WEEKEND WITH SOME RESIDUAL TROUGHING LEFT BEHIND WELL TO OUR
SOUTHWEST IN THE CENTRAL GREAT BASIN. YET ANOTHER PACIFIC TROUGH
WHICH IS CURRENTLY VISIBLE ON SATELLITE ACROSS THE ALEUTIANS
BEGINS TO PUSH INLAND LATE IN THE WEEKEND INTO EARLY NEXT WEEK
WITH MORE UNSETTLED WEATHER POSSIBLE.

FRI NIGHT & SATURDAY...THE PATTERN LOOKS FAIRLY QUIET ALTHOUGH NOT
NECESSARY COMPLETELY DRY.  THE FLOW ALOFT LOOKS TO BE QUASI-ZONAL
WHICH IS USUALLY A RELATIVELY DRY FLOW.  GIVEN THAT IT IS NOW
CLIMATOLOGICALLY THE WETTEST TIME OF YEAR ANY WEAK DISTURBANCE(S)
IN THE FLOW COULD TOUCH OF AN ISOLATED SHOWER OR THUNDERSTORM...BUT
MOST AREAS SHOULD BE DRY.  HEIGHTS AND THICKNESS VALUES SUPPORT
SEASONABLE TEMPERATURES.

SAT NIGHT & SUNDAY...THE UPPER TROUGH BEGINS TO PUSH INTO BRITISH
COLUMBIA WHICH WILL CAUSE THE UPPER FLOW TO GRADUALLY BACK INTO THE
SOUTHWEST.  THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL LIKELY
BE SUNDAY AFTERNOON ACROSS THE SOUTHWEST ZONES.

MONDAY THROUGH WEDNESDAY...THE WEATHER PATTERN LOOKS TO REMAIN
UNSETTLED.  AN UPPER TROUGH DIGS INTO THE WESTERN U.S. WITH
SOUTHWEST FLOW ALOFT INTO THE LOCAL AREA.   THIS TIME OF YEAR THIS
IS A GOOD SET UP FOR CONVECTION AND DID NOT MAKE ANY SIGNIFICANT
CHANGES TO THE ONGOING FORECAST. THE ECMWF IS MOST AGGRESSIVE AT
DIGGING A CLOSED LOW INTO THE STATE TUESDAY...WHILE THE GFS HOLDS
BACK THE CLOSED LOW.  GFS ENSEMBLES SHOW A FAIR AMOUNT OF SPREAD
BUT MANY MEMBERS HAVE A SIMILAR SOLUTION TO THE ECMWF. CLOUDS
AND CONVECTION WILL LIKELY HOLD TEMPERATURES DOWN...ESPECIALLY
DURING THE DAY TO A LITTLE BELOW AVERAGE. CB

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS...POSSIBLY SEVERE...ARE EXPECTED TO CONTINUE
INTO EARLY EVENING. SOME OF THE STORMS WILL LIKELY BECOME SEVERE
WITH SFC WIND GUSTS IN EXCESS OF 50 KTS AND LARGE HAIL. THE SEVERE
THREAT SHOULD END EARLY THIS EVENING WITH A WIDESPREAD RAIN EXPECTED
TONIGHT. MVFR/IFR CONDITIONS CAN BE EXPECTED IN HEAVIER CONVECTION
EARLY THIS EVENING AND AGAIN IN RAIN AND AREAS OF FOG TONIGHT.
SURFACE WINDS FROM THE NORTHEAST WILL GRADUALLY INCREASE IN STRENGTH
FROM AROUND 15 TO 20 KNOTS LATE THIS AFTERNOON AND FURTHER
INCREASE UP TO 20 TO 35 KNOTS TONIGHT. WINDS WILL STAY STRONG
THROUGH THURSDAY BEFORE FINALLY DIMINISHING THURSDAY EVENING.
CONDITIONS SHOULD GRADUALLY IMPROVE FROM THE NORTHWEST BY
THURSDAY. SCT

&&

.HYDROLOGY...
DESPITE DRY WEATHER THE PAST FEW DAYS...SOILS ARE STILL NEARLY SATURATED
IN MANY AREAS DUE TO HEAVY OR RECORD MAY RAINFALLS. THERE IS
STANDING WATER YET IN LOW SPOTS OR POORLY DRAINED AREAS...AND
CREEKS WITH WATER IN THEM THAT ARE USUALLY DRY. THE NEXT WEATHER
SYSTEM WILL MOVE IN THIS AFTERNOON AND EVENING WITH ISOLATED THUNDERSTORMS.
PRECIPITATION WILL TRANSTIION TO A STEADY RAIN THAT WILL FALL
HEAVY AT TIMES TONIGHT. THIS IS LIKELY TO CAUSE NUMEROUS SMALL
STREAMS AND CREEKS TO RISE...POSSIBLY GOING OVER THEIR BANKS AT
MOST ANY LOCATION IN NE MT...CAUSING MINOR FLOODING. POORLY
DRAINED LOCATIONS...LOW SPOTS...AND COULEES COULD ALSO HAVE WATER
PROBLEMS. RAINFALLS OF 1 TO 2 INCHES ARE BE EXPECTED...BUT THE
STORM WILL BE PROGRESSIVE...ENDING THROUGHOUT THE FORECAST AREA
DURING THE DAY THURSDAY. THE AREAL/SMALL STREAM FLOOD WATCH WILL
BE CONTINUED...AND EXTENDED PAST ENDINIG TIME OF PRECIP A FEW
HOURS. SIMONSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CENTRAL AND SOUTHEAST
PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN
ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT.

LAKE WIND ADVISORY UNTIL 9 PM MDT THURSDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 6, 2:32 PM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
332 PM MDT WED JUN 6 2007

MTZ016>027-059>062-072145-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
332 PM MDT WED JUN 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD HEAVY RAIN WILL DEVELOP ACROSS THE ENTIRE AREA BY THIS
EVENING AND CONTINUE OVERNIGHT. RAINFALL AMOUNTS OF OVER AN INCH WILL
BE COMMON THROUGH THURSDAY MORNING. THERE IS A FLOOD WATCH FOR
SMALL STREAMS AND CREEKS IN NORTHEAST MONTANA THROUGH THURSDAY...AS
MINOR FLOODING OF SMALL STREAMS...CREEKS...COULEES...LOW
SPOTS...AND POORLY DRAINED AREAS IS POSSIBLE.

A LAKE WIND ADVISORY IS IN EFFECT FOR FOR FORT PECK LAKE FOR NORTH
WINDS INCREASING TO 25 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLOOD WATCH CONTINUES UNTIL 6 PM THURSDAY. THE LAKE WIND
ADVISORY EXPIRES AT 9 PM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 153 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Prairie

When
June 6, 6:30 PM MST to 7:30 PM MST
Where
Prairie County, 10 mi WNW of Mc Cloud
Reported by
Trained Spotter
Coordinates
46.955, -105.776

Three inches of rain was measured in an hour.

Flash Flood, Prairie

When
June 6, 10:00 PM MST to June 7, 12:00 AM MST
Where
Prairie County, 12 mi SW of Terry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.657, -105.479

Interstate 94 was under a foot of water along the Prairie/Custer County border.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32558, 32557.